Human papilloma virus vaccine associated uveitis.
Curr Drug Saf. 2014 Mar ;9(1):65-8. PMID: 24191906
Henry D Holt
PURPOSE: To report a possible association between human papilloma virus (HPV) vaccination and uveitis.
METHODS: Spontaneous reports from the National Registry of Drug-Induced Ocular Side effects, World Health Organization and Food and Drug Administration were collected on uveitis associated with human papilloma virus vaccination. A MEDLINE search was performed using keywords"uveitis,""iritis,""iridocyclitis,""human papilloma virus,""Cervarix", and"Gardasil."
MAIN OUTCOME MEASURES: Data garnered from spontaneous reports included the age, gender, adverse drug reaction (ADR), date of administration, concomitant administration of other vaccinations, time until onset of ADR, other systemic reactions, and dechallenge and rechallenge data.
RESULTS: A total of 24 case reports of uveitis associated with human papilloma virus vaccination were identified, all cases were female, and the median age was 17. Median time from HPV vaccination to reported ADR was 30 days (range 0-476 days).
DISCUSSION: According to World Health Organization criteria, the relationship between human papilloma virus vaccination and uveitis is"possible."Causality assessments are based on the time relationship of drug administration, uveitis development and re-challenge data.
CONCLUSIONS: Clinicians should be aware of a possible bilateral uveitis and papillitis following HPV vaccination.